Hold control (command on a Mac) and press the + key as many times as necessary to increase the font size.
Hold control (command on a Mac) and press the - key to reduce the font size. - hide

#1 July 18, 2018 10:26:58

redpoodle
Registered: 2018-07-18
Posts: 2
Profile  

Newly diagnosed, reaction to Methimazole

Hi! I'm so glad to have found this board! I was diagnosed two seeks ago with GD have no one in real life with any personal experience.

I've had symptoms since last February, but the last 10 months have been so horrid with ongoing health problems due to withdrawal from a highly addictive a benzodiazepene, klonopin, which I had been taking for 15 years for fibromyalgia, that the diagnosis with missed because many of the symptoms mimicked withdrawal symptoms (tremor, increased bp and pulse rate, muscle cramps and spasms, fatigue, inability to concentrate…).

A beta blocker had already been prescribed for my skyrocketing blood pressure and pulse; it cause mild itching and coughing. I could live with that- the previous 3 blood pressure medications had caused intense itching and incessant coughing! I started taking methimazole 7 days ago, and by day two was itching fiercely, coughing much worse, nosebleeds, bleeding gums, and my tongue was covered with painful, swollen spots. It feels like I put in the blender.

I saw my endo yesterday, and he took me off the methimazole and wanted an immediate decision about trying PTU, RAI or surgery. A bit of push back bought me until tomorrow to decide- not a lot of time.

I'm spinning in circles! Because I've felt horrible for the last 10 months, and gone through 5 drugs with severe adverse reactions (none life threatening), I'm pretty nervous about taking yet another drug with potentially severe and life threatening side effects. Especially since the rate of successful remission is so low.

Both RAI and surgery are scary…. The length of time to stabilize after the treatment scares me.

I just want to be ME again! A year ago, I was a 62 year old masters competitor in Crossfit and Olympic Weightlifting, worked as a Certified Financial Planner for a major mutual fund company, hiked, biked, climbed and was looking forward to retirement to do more of those activities. Now I can barely walk my dog.

My husband and are planned a trip to Spain for most of September. My hope of feeling better by then has dimmed, if I can go at all.

Another factor in my treatment decision is that I have to obtain new health insurance and may be uninsurable by January when my COBRA runs out.

Ugh…sorry to whine so much. I'd love to hear how others have chosen their treatment modality, why, and your experience.

Thank you to all of you on this board for being here!

Mel


Offline

#2 July 19, 2018 11:17:28

Kimberly
Online Facilitator
Registered: 2008-10-14
Posts: 4072
Profile  

Newly diagnosed, reaction to Methimazole

Hello and welcome - You can use the “search posts” feature here to look for specific keywords (“RAI”, “PTU”, “Surgery” etc. and read experiences from community members.

You might also consider checking out our Facebook page and joining the group there, as that group tends to be more active than this one. From the main FB page, you will either see a “Groups” option along with “Events”, “Photos”, etc. - or it sometimes shows up as a blue “Visit Group” box.

https://www.facebook.com/GDATF/

A second opinion might be helpful, as this is an important decision, and all three options have both risks and benefits, depending on your individual situation. For example, if you want to pursue surgery, it's important to have a surgeon who does a LOT of these procedures. If you are thinking about RAI and you have some eye involvement, you might want to check with an ophthalmologist about the risk of worsening eye disease.

Take care - and keep us posted!


Kimberly
GDATF Forum Facilitator

…through nature's inflexible grace, I'm learning to live…
– Dream Theater

Offline

#3 July 20, 2018 07:42:45

barbra
From: Hagerstown, MD.
Registered: 2013-05-23
Posts: 159
Profile  

Newly diagnosed, reaction to Methimazole

Hi redpoodle,

I was diagnosed in 2013 and had RAI that July. I had a small goiter and a little nodule, no big deal (the doctor said). There were 5 days of special diet, then 4 days of seclusion due to the radiation treatment. It worked, the thyroid shriveled and died, but I still felt awful and could not get stable on the meds.
The goiter got a bit bigger and I now had two nodules, which were growing and interfering with breathing and sleeping. My primary doctor sent me to an ENT (ear, nose and throat surgeon) and she did a TT that same week, August 2017. I spent one night in the hospital, needed only one dose of pain meds and the scar had almost disappeared a month later.
I am taking 75mcg of Synthroid, Oscal for calcium/vitamin D3 and I am stable, feeling well, like before Graves started.
Had I known about TT in 2013 I would have had it done then, but my doctor never mentioned it and I didn't ask.
I hope whatever you choose goes well for you and I wish you the best of luck.

Hugs.
Barbra.


I'm a little wounded, but I am not slain; I will lay me down for to bleed awhile. Then I will rise and fight with you again.
J. Dryden

Offline

#4 July 20, 2018 08:45:08

redpoodle
Registered: 2018-07-18
Posts: 2
Profile  

Newly diagnosed, reaction to Methimazole

Hi Kimberly and Barbra, thank you for the welcome and personal experience. I have no eye involvement, goiter, or enlargement. I'm planning, at this point to have RAI on August 13. I have to stay on the diet for 3 weeks tho- and was already on it in June for 3 weeks when I had a scan. I hope that goes well, because I can't tolerate the anti-thyroid meds to stabilize before surgery.

Mel

Offline

#5 July 20, 2018 11:32:39

emmtee
From: Phoenix, AZ
Registered: 2011-10-26
Posts: 142
Profile  

Newly diagnosed, reaction to Methimazole

The only problem I had with methimazole was that it took me a whole year to get stable on it. That was my body's fault, though - not the drug. I've read several accounts of people who had allergic reactions. Some did fine on PTU and others had the same allergic reaction with PTU. Some had to take benadryl (per doctor's orders) along with their methimazole and the allergic reaction eventually subsided, so they didn't have to keep taking it.

You have a lot going on: upcoming vacation and potential insurance changes. FWIW, when I was choosing my treatment, I was concerned that I might lose my insurance, so I was considering medication cost as a factor. WalMart has levothyroxine for $4, so that's a point in favor of RAI or TT.

The issue with TT is that, ideally, you need to be euthyroid before you can have the surgery, and since you're having issues with the medication needed to get you euthyroid, you're kind of at an impasse. When I was diagnosed, I was leaning toward TT, but it just took too long to get euthyroid and I got comfortable on the meds. (I eventually got my TT 4 years later after I developed a suspicious nodule).

I can see why you're going with RAI because you can have it done now and don't have to wait until you're euthyroid. It's just too bad that your vacation is coming up so soon. I doubt you'll be feeling better in September if your RAI is on 8/13. Of course, there's also the chance that you could become hypo on vacation and then how would you get labs done or medication?

I'm curious why you chose RAI over PTU. If the PTU worked, it might be your best bet for having an enjoyable vacation.

(BTW - If you check out the facebook group, I post there too. Marci Timothy is my actual name). :-)

Offline

#6 July 20, 2018 13:47:11

Liz1967
Registered: 2014-02-25
Posts: 255
Profile  

Newly diagnosed, reaction to Methimazole

Perhaps they could treat you with Lugols preop. I had it for a week prior but my levels were ok as i was on methimazole too. Here is an article explaining its use in Graves patients who cannot take methimazole.
https://www.ncbi.nlm.nih.gov/pubmed/28325735
TT is the one and done treatment. Short recovery from surgery and even in the few weeks of dose adjustment for Synthroid, for most people you feel better than on methimazole. I was put on 100 micrograms synthroid by my surgeon and am on 92 now. Not much change and I am nearly five years post op. You really feel better very quickly.

Offline

  • Root
  • » GDATF
  • » Newly diagnosed, reaction to Methimazole [RSS Feed]

Board footer

Moderator control

Questions? Problems? Please contact us at [email protected] or 877-643-3123.

GDATF on Facebook

Support the GDATF and become a member today!

© 2018 Graves' Disease & Thyroid Foundation